Home » Frequently asked Questions on Health » Do anti-TB drugs cause vision impairment?

Do anti-TB drugs cause vision impairment?

Q: My 54-year-old father was put on anti-TB drugs for a period of nine months. He had been taking Ethambutol, but on stopping the anti-TB drugs his vision has become blurred. He is not able to see clearly. Is it a side-effect of the drug? Will his vision remain impaired like this or will it get back to normal? He is under haemodialysis treatment for the past six months as his kidneys are not functioning properly. Will dialysis have any effect on his eyes?

A:Ethambutol is a first line drug against Mycobacterium tuberculosis. Ethambutol can induce optic neuritis and should be used cautiously in patients with renal failure. Although optic neuritis is the most serious adverse effect of Ethambutol, most cases are reversible. Renal failure prolongs the half-life of Ethambutol and increases the risk of Ethambutol-induced optic neuritis. The optic neuritis is thought to be dose-related, occurring most frequently with daily doses of 25 mg per kg of body weight (mg/kg) and after 2 months of therapy; however, optic neuritis could occur after only a few days of treatment. Most cases are reversible after several weeks or months. You can read more about whether dialysis can affect vision at the American Association of Kidney patients website - http://www.aakp.org/aakp-library/Dialysis-and-Vision/

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------